Diarrhea and Constipation
Common. Often improves as your body adjusts to the new or increased dose.
Why it happens
Diarrhea can happen as a response to medicine dosage upgrades. It can also be your body’s response to constipation.
How to prevent it
Regular fiber and water intake will help keep your digestion moving and prevent constipation and blockages.
How to treat it
For constipation, you can try magnesium supplements, fiber supplements, prunes, or stool (poop) softeners, or over-the-counter MiraLAX. For constant diarrhea, you can try something like Imodium.
When to call a doctor
If you have been using the supplements and over-the-counter stuff, but still can’t poop after 4 days.
Severe cramping that disrupts your day, or pencil-thin poops, warrant a call to your doctor to check your health and prescription provider to advise on continuing or tapering your dose.
When to go to the ER
- Inability to swallow or breathe.
- Severe, persistent vomiting (dehydration).
- Severe abdominal pain that makes you curl into a ball.
- Thoughts of self-harm or suicide.
- If you feel like you are having a medical emergency.
None of this is medical advice. It is educational material drawn from FAT BITCH: Killing the Willpower Myth by Cat Clark, and it does not replace your prescriber, your pharmacist, or your actual doctor. If something here does not match what your care team told you, go with your care team and bring this along to the conversation.